Convergence results for systems of linear forms on cyclic groups and periodic nilsequences
2014 (English)In: SIAM Journal on Discrete Mathematics, ISSN 0895-4801, E-ISSN 1095-7146, Vol. 28, no 2, 786-810 p.Article in journal (Refereed) Published
Given a positive integer N and real number alpha is an element of [0, 1], let m(alpha, N) denote the minimum, over all sets A subset of Z(N) of size at least alpha N, of the normalized count of 3-term arithmetic progressions contained in A. A theorem of Croot states that m(alpha, N) converges as N -> 8 through the primes, answering a question of Green. Using recent advances in higher-order Fourier analysis, we prove an extension of this theorem, showing that the result holds for k-term progressions for general k and further for all systems of integer linear forms of finite complexity. We also obtain a similar convergence result for the maximum densities of sets free of solutions to systems of linear equations. These results rely on a regularity method for functions on finite cyclic groups that we frame in terms of periodic nilsequences, using in particular some regularity results of Szegedy (relying on his joint work with Camarena) and the equidistribution results of Green and Tao.
Place, publisher, year, edition, pages
2014. Vol. 28, no 2, 786-810 p.
linear configurations, higher-order Fourier analysis, nilsequences
IdentifiersURN: urn:nbn:se:kth:diva-149240DOI: 10.1137/130935677ISI: 000338832000013ScopusID: 2-s2.0-84904012172OAI: oai:DiVA.org:kth-149240DiVA: diva2:738889
QC 201408192014-08-192014-08-182014-08-19Bibliographically approved